All articles published by MDPI are made immediately available worldwide under an open access license. No special
permission is required to reuse all or part of the article published by MDPI, including figures and tables. For
articles published under an open access Creative Common CC BY license, any part of the article may be reused without
permission provided that the original article is clearly cited. For more information, please refer to
Feature papers represent the most advanced research with significant potential for high impact in the field. A Feature
Paper should be a substantial original Article that involves several techniques or approaches, provides an outlook for
future research directions and describes possible research applications.
Feature papers are submitted upon individual invitation or recommendation by the scientific editors and must receive
positive feedback from the reviewers.
Editor’s Choice articles are based on recommendations by the scientific editors of MDPI journals from around the world.
Editors select a small number of articles recently published in the journal that they believe will be particularly
interesting to readers, or important in the respective research area. The aim is to provide a snapshot of some of the
most exciting work published in the various research areas of the journal.
We use maximal exponential models to characterize a suitable polar cone in a mathematical convex optimization framework. A financial application of this result is provided, leading to a duality minimax theorem related to portfolio exponential utility maximization.
In this manuscript, we use the notion of maximal exponential model in a convex duality framework and consider an application to portfolio optimization problems.
The theory of non-parametric maximal exponential models centered at a given positive density p starts with the work by Pistone and Sempi . In that paper, by using the Orlicz space associated with an exponentially growing Young function, the set of positive densities is endowed with a structure of exponential Banach manifold.
More recently, different authors have generalized this structure replacing the exponential function with deformed exponentials (see, e.g., Vigelis and Cavalcante , De Andrade et al. ) and in other directions (see e.g., Imparato and Trivellato ).
The geometry of nonparametric exponential models and its analytical properties in the topology of Orlicz spaces have been also studied in subsequent works, such as Cena and Pistone  and Santacroce, Siri and Trivellato [6,7], among others.
Statistical exponential models built on Orlicz spaces have been exploited in several fields, such as differential geometry, algebraic statistics, information theory and physics (see, for example, Brigo and Pistone , Lods and Pistone ).
In mathematical finance, convex duality is strongly used to tackle portfolio optimization problems. Very recently, exponential models have been exploited for the first time to address the classical exponential utility maximization problem (see Santacroce, Siri and Trivellato ).
In this paper, we consider a particular set of densities contained in the maximal exponential model centered at a fixed density p, and we give a characterization of its polar cone with respect to a suitable dual system, studied in Santacroce, Siri and Trivellato .
This characterization is then exploited to slightly improve a well known financial result on exponential utility maximization. In particular, we prove that the classical optimal strategy, which solves the primal problem, maximizes the expected utility over a larger set.
The paper is organized as follows. In Section 2, we recall Orlicz spaces and related properties from the literature and some results on maximal exponential models, contained in our previous works and in papers by Pistone and different coauthors. Section 3 contains the main results of the paper, namely the characterization of the polar cone associated with the set of densities belonging to the maximal exponential model and under which a given convex set of random variables has negative expectation. In Section 4, a financial application of this characterization is given and leads to a minimax theorem for exponential utility maximization.
2. Orlicz Spaces and Maximal Exponential Models
In this section, we recall some results from the theory of Orlicz spaces and exponential models that we will use hereinafter.
We denote with a Young function, which is an even, convex function from to such that
in a neighborhood of 0.
Two Young functions and are said to be equivalent if there exists , and such that , for any .
In the following, we will focalize on , which is equivalent to the more commonly used .
Let us recall that the conjugate convex function of a real function F is defined as
and that the Fenchel inequality
holds. In the case of a Young function the conjugate, denoted by , is itself a Young function and the stronger Fenchel–Young inequality
The conjugate of the Young function is and is equivalent to the conjugate of , namely .
From now on, we will work on a fixed probability space . We denote with the set of all densities that are positive -a.s. and with the expectation with respect to , for each fixed .
Given , we consider the Orlicz space associated with a Young function , defined by
is a Banach space when endowed with the Luxembourg norm
The Orlicz spaces and associated with two equivalent Young functions are equal as sets and have equivalent norms as Banach spaces.
Finally, it is worth noting the following chain of inclusions:
are connected by an open exponential arc if there exists an open interval such that the following equivalent relations are satisfied:
, , where and .
Observe that connection by open exponential arcs is an equivalence relation.
Let us denote The cumulant generating functional is the map defined by the relation .
We recall from Pistone and Sempi  that is a positive convex and lower semicontinuous function, vanishing at zero. Moreover, the interior of its proper domain
denoted here by , is a non-empty convex set.
For every density , the maximal exponential model at p is defined as
In the sequel, we use the notation to indicate the Kullback–Leibler divergence of with respect to and we simply refer to it as the divergence of q from p.
Let , then .
Let . If , then .
The proof of Proposition 1 can be found in Cena and Pistone , while Proposition 2 is proved in Santacroce, Siri and Trivellato .
We now state one of the central results of [5,6,7], which gives equivalent conditions to open exponential connection by arcs, in a complete version, containing all the recent improvements.
Let . The following statements are equivalent.
q is connected to p by an open exponential arc;
and for some ;
the mixture transport mapping
is an isomorphism of Banach spaces.
The equivalence of conditions is proved in Cena and Pistone . Statements and have been added by Santacroce, Siri and Trivellato , while statement by Santacroce, Siri and Trivellato . It is worth noting that, among all conditions of the Portmanteau Theorem, and are the most useful from a practical point of view: the first one allows for switching from one Orlicz space to the other at one’s convenience, while the second one permits working with Lebesgue spaces. On the other hand condition , involving the mixture transport mapping could be a useful tool in physics applications of exponential models, as the recent research on the subject demonstrates (see, e.g., Pistone , Lods and Pistone , Brigo and Pistone ). In these applications, finiteness of Kullback–Leibler divergence, implied from Portmanteau Theorem, is a desirable property.
If , then the Kullback–Leibler divergences and are both finite.
The converse of this corollary does not hold, as the counterexamples in Santacroce, Siri and Trivellato [6,7] show.
Let . Then, is a convex set.
For the proof, see Santacroce, Siri and Trivellato .
3. Duality Results
This section contains the main results of the paper, namely it shows an application of the maximal model to duality in a general framework.
We start with introducing as basic tools a convex cone containing 0 and
where denotes the set of non negative densities. Let us define
and suppose .
Furthermore, let us introduce the linear spaces
L and are dual spaces with the duality given by the bilinear map
The dual system is separated in both L and and, endowed with the weak topologies, they become locally convex Hausdorff topological vector spaces (see Santacroce, Siri and Trivellato  for details on this duality).
In the following, we denote with the polar cone of , i.e.,
The following result gives a characterization of the density that minimizes the divergence over in a formulation that is very close to the one given by Biagini and Frittelli . Therefore, we omit the proof, even if the fact that we work on the exponential model makes some checking more straighforward.
minimizes over if and only if .
In the next theorem, we give the main result of the paper, namely a useful description of the polar cone in terms of .
where represents the -closure of a set C.
The technique used in the proof is in the spirit of that in Biagini and Frittelli . On the other hand, here we need to work with measures belonging to . This adds a difficulty to the proof which can be solved by exploiting the properties of maximal exponential models given by the Portmanteau Theorem (i.e., Theorem 1).
We prove only that
since the opposite inclusion essentially follows from the definition of .
Let and suppose by contradiction that there exists such that .
By the Hahn–Banach Theorem, there exists such that for every
Then, we can define a new density (-a.s.). Let us note that does not belong to but, by (14), and, .
Now consider the convex combination , with .
We can prove that , for any . It is clear that . In order to check that it belongs to the maximal exponential model, we use statement of Theorem 1. In fact,
where the inequalities are due to the fact that is non negative and bounded.
Since , by of Theorem 1, we get and . Moreover, from (15) and (16), we deduce and . Therefore, and consequently .
Finally, let us denote by and , since and . It is easy to see that if and only if .
By definition of the polar cone, we get to a contradiction and this concludes the proof. ☐
4. Financial Application
In this section, we endow the probability space with a filtration satisfying the usual conditions, and , where is a fixed time horizon. We fix and consider . Let be a real-valued continuous semimartingale, which represents the discounted price of a risky asset in a financial market.
We denote by the set of all probability densities , where is a -absolutely continuous local martingale measure for X, which is a probability measure absolutely continuous with respect to such that X is a local -martingale. Without the risk of misunderstanding, when saying that X is a q-local martingale, with , we will intend that X is a local martingale with respect to . Moreover, let be the subset of consisting of those densities q that are strictly positive -a.s. and define
We assume throughout the paper that .
Note that, by Corollary 1,
A self-financing trading strategy is denoted by , where represents the number of shares invested in the asset. We assume that is in , that is an -predictable and X-integrable process. The stochastic integral process is then well defined and, assuming an initial capital equals to zero, represents the portfolio wealth at time t.
Let be the exponential utility function with risk aversion parameter (without loss of generality we will set ). Consider the related problem of maximizing the expected utility of the final wealth
over a set of admissible strategies.
In this framework, is the classical set of strategies where wealth is uniformly bounded from below (see for example Schachermayer ):
It is well known that the maximization problem in (18) can be written in the duality formulation
Recall that, if , then there exists a unique that minimizes over all (see Theorem 2.1 in Frittelli ). This is called the minimal entropy martingale (density) measure. If, in addition, , then -a.s.
Let and denote the two densities projections and .
We say that q satisfies the Logarithmic Reverse Hölder inequality with respect to p, if there exists a constant such that
If there exists which satisfies , then the minimal entropy martingale measure also satisfies (see e.g., Lemma 3.1 in Delbaen et al. ). When the process X is continuous, this fact then implies that , as the following proposition shows.
Let X be a continuous semimartingale and assume there exists that satisfies . Then, .
(For the proof, see Santacroce, Siri and Trivellato ).
Let us consider here the convex cone whose elements are the final values of the portfolio wealth
The maximization problem can then be rewritten in terms of :
Moreover, in (9) coincides with the set of martingale measures . For the sake of coherence, we drop the dependence on also in in (10) and in (12), denoting them respectively and .
It is common knowledge that the optimal solution to the primal utility maximization problem (23) on the class does not exist, but it exists on the larger set (see, e.g., Biagini and Frittelli ).
The following theorem, exploiting the results in the previous section, proves that this set can be further enlarged if the minimal martingale measure belongs to .
Let X be a continuous semimartingale and assume there exists which satisfies . Then,
It is trivial to note that so that .
Using the duality results from Biagini and Frittelli , we get
On the other side, using Fenchel inequality (2) and exploiting Theorem 2, we get
In fact, for any and , by definition of polar cone
where is the convex conjugate of the exponential function.
Since , we get
Finally, by Proposition 5, , from which we deduce that
and this concludes the proof. ☐
We studied maximal exponential models and their use in a mathematical convex optimization framework.
The main result characterizes the polar cone associated with the set of densities belonging to the maximal exponential model and under which a given convex set of random variables has non-positive expectation.
In a financial context, this set describes a “good” set of claims, which is both economically sound and well suited for exploiting convex duality techniques.
As an application we considered an exponential utility maximization problem in a continuous semimartingale incomplete market model and, under some technical assumptions, we proved a minimax theorem.
It turns out that the solution of the primal problem, which cannot be attained in the set of replicable claims by admissible strategies at zero initial cost, is reached on this new larger set of claims described by means of the maximal exponential model.
Further investigation in which the Kullback–Leibler divergence is replaced by other statistical divergences, such as Bregman’s (see e.g., [16,17]), could be done. However, this interesting research would require a suitable theory with powerful tools like the Portmanteau Theorem.
Moreover, the dual results obtained in the present paper could probably be extended in the framework described by [18,19], where a portfolio optimization problem, which involves deformed exponentials, is investigated.
All authors contributed equally to this work.
This research received no external funding.
The authors are grateful to the referees for their helpful suggestions.
Conflicts of Interest
The authors declare no conflict of interest.
Pistone, G.; Sempi, C. An infinite-dimensional geometric structure on the space of all the probability measures equivalent to a given one. Ann. Stat.1995, 23, 1543–1561. [Google Scholar] [CrossRef]
Vigelis, R.F.; Cavalcante, C.C. On φ-families of probability distributions. J. Theor. Prob.2013, 26, 870–884. [Google Scholar] [CrossRef]
De Andrade, L.H.F.; Vieira, F.L.J.; Vigelis, R.F.; Cavalcante, C.C. Mixture and Exponential Arcs on Generalized Statistical Manifold. Entropy2018, 20, 147. [Google Scholar] [CrossRef]
Imparato, D.; Trivellato, B. Geometry of Extendend Exponential Models. In Algebraic and Geometric Methods in Statistics; Cambridge University Press: Cambridge, UK, 2009; pp. 307–326. [Google Scholar]
Cena, A.; Pistone, G. Exponential Statistical Manifold. Ann. Inst. Stat. Math.2007, 59, 27–56. [Google Scholar] [CrossRef]
Santacroce, M.; Siri, P.; Trivellato, B. New results on mixture and exponential models by Orlicz spaces. Bernoulli2016, 22, 1431–1447. [Google Scholar] [CrossRef][Green Version]
Santacroce, M.; Siri, P.; Trivellato, B. Exponential models by Orlicz spaces and Applications. Bernoulli2017, in press. [Google Scholar]
Brigo, D.; Pistone, G. Projection based dimensionality reduction for measure valued evolution equations in statistical manifolds. arXiv2016, arXiv:1601.04189v. [Google Scholar]
Lods, B.; Pistone, G. Information geometry formalism for the spatially homogeneous Boltzmann equation. Entropy2015, 17, 4323–4363. [Google Scholar] [CrossRef]
Santacroce, M.; Siri, P.; Trivellato, B. On Mixture and Exponential Connection by Open Arcs. In Geometric Science of Information; Nielsen, F., Barbaresco, F., Eds.; Springer International Publishing: Cham, Switzerland, 2017; pp. 577–584. ISBN 978-3-319-68444-4. [Google Scholar]
Pistone, G. Examples of the application of nonparametric information geometry to statistical physics. Entropy2013, 15, 4042–4065. [Google Scholar] [CrossRef]
Biagini, S.; Frittelli, M. Utility maximization in incomplete markets for unboundee processes. Financ. Stoch.2005, 9, 493–517. [Google Scholar] [CrossRef]
Frittelli, M. The minimal entropy martingale measure and the valuation problem in incomplete markets. Math. Financ.2000, 10, 39–52. [Google Scholar] [CrossRef]
Delbaen, F.; Grandits, P.; Rheinländer, T.; Samperi, D.; Schweizer, M.; Stricker, C. Exponential hedging and entropic penalties. Math. Financ.2002, 12, 99–123. [Google Scholar] [CrossRef]
Nock, R.; Magdalou, B.; Briys, E.; Nielsen, F. Mining Matrix Data with Bregman Matrix Divergences for Portfolio Selection. In MAtrix Information Geometry; Nielsen, F., Bathia, R., Eds.; Springer: Berlin/Heidelberg, Germany, 2011; pp. 373–402. [Google Scholar]
Nock, R.; Magdalou, B.; Briys, E.; Nielsen, F. On tracking portfolios with certainty equivalents on a generalization of Markowitz model: The fool, the wise and the adaptive. In Proceedings of the 28th International Conference on Machine Learning, Bellevue, WA, USA, 28 June–2 July 2011; Omnipress: Madison, WI, USA, 2011; pp. 73–80. [Google Scholar]
Rodrigues, A.F.P.; Cavalcante, C.C. Principal Curves for Statistical Divergences and an Application to Finance. Entropy2018, 20, 333. [Google Scholar] [CrossRef]
Rodrigues, A.F.P.; Guerreiro, M.; Cavalcante, C.C. Deformed Exponentials and Portfolio Selection. Int. J. Mod. Phys. C2018, 29. [Google Scholar] [CrossRef]
Disclaimer/Publisher’s Note: The statements, opinions and data contained in all publications are solely
those of the individual author(s) and contributor(s) and not of MDPI and/or the editor(s). MDPI and/or
the editor(s) disclaim responsibility for any injury to people or property resulting from any ideas,
methods, instructions or products referred to in the content.